Posted by: Kevin | 2012-11-14

Diabetes and Hypertension Medication

Hi, I am 56 years old and have been on anti-hypertensive mess for many years - I currently take Cozaar 100mg, Adco-Bisocor, Natrilix and Cardura 4 mg - I was diagnosed as Diabetic type 2 about 4 years ago - am on no medication at all for the Diabetes and control my sugar with diet only - my last HBA 1 C was 5.9 and has been around this level for about 3 years - I recently met a Doctor who told me that my elevated Blood Sugar can be as a result of the medication for Hypertension and that I was not necessarily Diabetic - is this possible? Your assistance will be appreciated.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Kevin
I have checked my copy of MIMS and none of the medications you mention, list diabetes as a side-effect. The Adco-Bisocor and Cardura inserts list weight gain which could make the patient susceptible to developing type 2 diabetes. Hypoglycaemia (low blood sugar) is also listed as a side-effect for Adco-Bisocor, but otherwise the MIMS did not mention any other effects that may influence blood sugar and insulin levels. However, I am not a pharmacist, so I would recommend that you take all your medications to your pharmacist and ask him/her to check if anyone of them causes hyperglycaemia or insulin problems. Medications, including antihypertensive and diuretic drugs, can indeed affect blood sugar and insulin levels and thus cause patients to develop type 2 diabetes. So it would be advisable to check with your pharmacist or the prescribing physician to make sure. When you speak to the prescribing physician please also discuss your type 2 diabetes with him/her in case you do need to use medications such as Glucophage - rather safe than sorry. Click on 'Diet & Nutrition' and do a Search with 'Food-Drug Interactions" to find the series of articles I wrote on this subject earlier this year.
Best regards

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.